Alert archive / Kansas / Freeze Warnings in 2015

Freeze Warning 4, NWS Dodge City, KS

November 6, 201516 counties in Kansas

NWS Dodge City, KS issued this freeze warning at Nov 6, 2015, 1:08 PM CST for 16 counties in Kansas. It took effect at Nov 7, 2015, 2:00 AM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 6, 2015, 1:08 PM CST (19:08 UTC)
In effect from
Nov 7, 2015, 2:00 AM CST
Expired
Nov 7, 2015, 7:00 AM CST
In force
5 hr
Issued by
NWS Dodge City, KS

Counties Edwards County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Meade County, KS, Morton County, KS, Pawnee County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 56 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -117 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1868 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-117 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

263 
WWUS73 KDDC 061908
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
108 PM CST FRI NOV 6 2015

FREEZING TEMPERATURES WILL LIKELY SPREAD FARTHER EAST ACROSS THE
AREA TONGIHT.

KSZ061>066-074>079-084>087-070315-
/O.NEW.KDDC.FZ.W.0004.151107T0800Z-151107T1300Z/
HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-STAFFORD-STANTON-GRANT-
HASKELL-GRAY-FORD-EDWARDS-MORTON-STEVENS-SEWARD-MEADE-
INCLUDING THE CITIES OF...SYRACUSE...LAKIN...DEERFIELD...
GARDEN CITY...KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...
ST. JOHN...STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...
SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...
BUCKLIN...KINSLEY...LEWIS...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER
108 PM CST FRI NOV 6 2015 /1208 PM MST FRI NOV 6 2015/

...FREEZE WARNING IN EFFECT FROM 2 AM CST /1 AM MST/ TO 7 AM CST
/6 AM MST/ SATURDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM CST /1 AM MST/ TO 7 AM CST
/6 AM MST/ SATURDAY. 

* TEMPERATURE...29 TO 32 DEGREES.

* IMPACTS...WIDESPREAD DAMAGE TO SENSITIVE VEGETATION IS LIKELY
  AND THE GROWING SEASON MAY END. SPRINKLER SYSTEMS NOT YET SHUT
  OFF OR WINTERIZED MAY BE IMPACTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

KSZ080-081-088>090-070315-
/O.NEW.KDDC.FR.Y.0008.151107T0800Z-151107T1300Z/
KIOWA-PRATT-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...GREENSBURG...HAVILAND...PRATT...
ASHLAND...MINNEOLA...COLDWATER...PROTECTION...MEDICINE LODGE...
KIOWA...SUN CITY
108 PM CST FRI NOV 6 2015

...FROST ADVISORY IN EFFECT FROM 2 AM TO 7 AM CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 7 AM CST SATURDAY. 

* TEMPERATURE...33 TO 36 DEGREES.

* IMPACTS...WIDESPREAD DAMAGE TO SENSITIVE VEGETATION IS POSSIBLE
  IF PRECAUTIONS ARE NOT TAKEN IN ADVANCE. PROLONGED TEMPERATURES
  BELOW FREEZING ARE NOT CURRENTLY EXPECTED...SO THE GROWING WILL
  LIKELY NOT YET END AFTER SATURDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$


33
1 follow-up statement
732 
WWUS73 KDDC 070220
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
820 PM CST FRI NOV 6 2015

...FREEZING TEMPERATURES LIKELY TONIGHT...

KSZ061>066-074>079-084>087-071300-
/O.CON.KDDC.FZ.W.0004.151107T0800Z-151107T1300Z/
HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-STAFFORD-STANTON-GRANT-
HASKELL-GRAY-FORD-EDWARDS-MORTON-STEVENS-SEWARD-MEADE-
INCLUDING THE CITIES OF...SYRACUSE...LAKIN...DEERFIELD...
GARDEN CITY...KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...
ST. JOHN...STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...
SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...
BUCKLIN...KINSLEY...LEWIS...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER
820 PM CST FRI NOV 6 2015 /720 PM MST FRI NOV 6 2015/

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM CST /1 AM MST/ TO
7 AM CST /6 AM MST/ SATURDAY...

* TEMPERATURE...29 TO 32 DEGREES.

* IMPACTS...WIDESPREAD DAMAGE TO SENSITIVE VEGETATION IS LIKELY 
  AND THE GROWING SEASON MAY END. SPRINKLER SYSTEMS NOT YET SHUT 
  OFF OR WINTERIZED MAY BE IMPACTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

KSZ080-081-088>090-071300-
/O.CON.KDDC.FR.Y.0008.151107T0800Z-151107T1300Z/
KIOWA-PRATT-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...GREENSBURG...HAVILAND...PRATT...
ASHLAND...MINNEOLA...COLDWATER...PROTECTION...MEDICINE LODGE...
KIOWA...SUN CITY
820 PM CST FRI NOV 6 2015

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 7 AM CST
SATURDAY...

* TEMPERATURE...33 TO 36 DEGREES.

* IMPACTS...WIDESPREAD DAMAGE TO SENSITIVE VEGETATION IS 
  POSSIBLE IF PRECAUTIONS ARE NOT TAKEN IN ADVANCE. PROLONGED 
  TEMPERATURES BELOW FREEZING ARE NOT CURRENTLY EXPECTED...SO 
  THE GROWING WILL LIKELY NOT YET END AFTER SATURDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

06

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this freeze warning went out at Nov 6, 12:38 PM CST, 30 minutes earlier.

Area forecast discussion, Nov 6, 12:38 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Dodge City KS
1238 PM CST FRI NOV 6 2015

.SHORT TERM...(TONIGHT THROUGH Friday EVENING)
ISSUED AT 1055 PM CST THU NOV 5 2015

A longwave trough centered across the middle portion of North
America will slowly shift east through the period as a ridge begins
to build across western North America. One last shortwave trough
will swing east through the pattern later on Friday resulting in
some nebulous middle tropospheric frontogenesis across far west
central and northwest KS. Showers will develop in the best zone of
700-500mb frontogenesis, including our northwest zones (Syracuse to
Scott City to Wakeeney in particular). Once this wave passes later
on today and tonight, we will see a reinforcement of high pressure
and cooler air tonight. A 1030mb surface high will build southeast
in its wake. We expect another night of sub-freezing temperatures,
perhaps over a larger area. At this time, we will not issue any
freeze headlines for early Saturday morning with the ongoing
headline in place for Friday morning (we may knock some counties out
of the growing season across far southwest/west central KS if we see
some widespread less than 30 degree temperatures).

.LONG TERM...(Saturday THROUGH Thursday)
ISSUED AT 402 AM CST FRI NOV 6 2015

The Saturday through Tuesday period will be marked by dry sensible
weather with a gradual warming trend from highs Saturday in the mid
50s to highs Tuesday in the upper 60s/lower 70s. A large ridge of
high pressure in the upper troposphere will prevail across much of
the CONUS over the second half of the weekend. By early next week,
another West Coast trough will form, which is agreed upon the three
major global models (ECMWF, GFS, GEM). The synoptic details of a
storm developing across the Rockies diverge by Day+5 (00z
Wednesday), which would have major impacts on sensible weather mid-
week. The GEM and GFS solutions show the main potential vorticity
anomaly within this trough will eject rapidly across the Northern
Plains, leaving southwest Kansas dry. The ECMWF, however, shows a
much more interesting scenario, with the primary potential vorticity
anomaly digging farther south into the base of the trough, carving
out a formidable 500mb low over the southern Colorado/northern New
Mexico border 12z Wednesday. Should this occur, we will see a cold
rain/wet snow event across western Kansas. Right now, POPs for this
time frame will be fairly low given the degree of uncertainty, but
look for higher POPs and cooler temperatures Wednesday/Wednesday
Night should the GFS and Canadian GEM models trend toward the
deterministic ECMWF solution.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Saturday AFTERNOON)
ISSUED AT 1237 PM CST FRI NOV 6 2015

Light surface winds will be variable across the area as pacific high
pressure continues to slowly expand into the High Plains. High level
cloudiness could play role in temperatures overnight, and how far
fog may expand into the area from the northwest. At this point there
is far too low of confidence to include and restrictions in the
TAFs.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  32  55  34  58 /  10   0   0   0
GCK  29  55  35  60 /  10   0   0   0
EHA  31  54  36  60 /  10   0   0   0
LBL  32  56  35  60 /  10   0   0   0
HYS  31  55  34  59 /  10   0   0   0
P28  35  58  34  59 /   0   0   0   0

&&

.DDC Watches/Warnings/Advisories...NONE.

&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Russell
Hazardous weather outlook, Nov 6, 4:51 AM CST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
451 AM CST FRI NOV 6 2015

KSZ030-031-043>046-061>066-074>081-084>090-071100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
451 AM CST FRI NOV 6 2015 /351 AM MST FRI NOV 6 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...COOL HIGH PRESSURE WILL REMAIN IN PLACE TODAY. RAIN
SHOWERS WILL DEVELOP IN THE AFTERNOON ACROSS FAR WEST CENTRAL
KANSAS. FREEZING TEMPERATURES WILL OCCUR AGAIN SATURDAY MORNING.

WEATHER HAZARDS EXPECTED...

 EXTREME FREEZE  RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DISCUSSION...THE NEXT STORM SYSTEM WHICH COULD PROVIDE SOME
PRECIPITATION WILL BE THE MIDDLE PART OF NEXT WEEK. IT IS UNCLEAR
WHAT THE IMPACTS THIS STORM SYSTEM WILL HAVE ON SOUTHWESTERN
KANSAS AT THIS TIME.

HAZARDS WEATHER RISK...

  SATURDAY...
  EXTREME FREEZE RISK.

  SUNDAY...
  LIMITED NON THUNDERSTORM WIND RISK.

  MONDAY...
  NO HAZARDS.

  TUESDAY...
  NO HAZARDS.

  WEDNESDAY...
  NO HAZARDS.

  THURSDAY...
  NO HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 1:08 PM CSTFrost AdvisoryDDCBarber, Clark, Comanche, Kiowa, Pratt18 hr

Nearby

Freeze Warnings in Kansas, 2015Every freeze warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.